Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 273, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2008, 3:24 PM EDT for Carroll County, Patrick County, Virginia; Surry County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2008, 3:24 PM EDT (19:24 UTC)
- Expired
- Jul 6, 2008, 4:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Surry County, NC, Carroll County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:20 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 6, 3:20 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT SUN JUL 6 2008 .SYNOPSIS... AN UPPER LEVEL AREA OF LOW PRESSURE OVER THE OHIO VALLEY WILL PUSH SLOWLY EASTWARD OVER THE NEXT SEVERAL DAYS LEAVING THE REGION IN A A BROAD...BUT WEAK SOUTHWEST FLOW. HIGH HUMIDITY AND WARM TEMPERATURES ALONG WITH SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION AHEAD OF THIS UPPER SYSTEM. && .NEAR TERM /THROUGH MONDAY/... SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING WITH THE BETTER AREAL COVERAGE OF STORMS GRADUALLY SHIFTING TO THE SOUTHEAST THIS AFTERNOON AND TONIGHT. STORMS ARE MOVING SLOW AND HEAVY RAIN IS EXPECTED WITH ANY OF THE STRONGER CELLS. STORM COVERAGE WILL DIMINISH THROUGH THE OVERNIGHT HOURS WITH FOG DEVELOPING. AREAS OF DENSE IS POSSIBLE IN MOUNTAIN VALLEYS TOWARDS SUNRISE. OVERNIGHT TEMPERATURES WILL REMAIN MUGGY WITH LOWS IN THE 60S TO NEAR 70 IN THE PIEDMONT. UPPER LEVEL LOW WILL DRIFT TO THE NORTHEAST AND WILL LIKELY BE CENTERED OVER THE GREENBRIER VALLEY TOMORROW. THE BERMUDA HIGH CONTINUES TO BLOCK THIS FEATURE WHICH WILL KEEP UNSETTLE SCATTERED CONVECTION OVER THE AREA. LIKE THE LAST COUPLE OF DAYS...CONVECTION TO START FIRING AROUND NOON ACROSS THE WEST...THEN DRIFTS TO THE EAST IN THE AFTERNOON. STORMS THAT DEVELOP WILL BE SLOW MOVING WITH HEAVY DOWNPOURS. AREAS SEEING CONVECTION EARLY MAY STRUGGLE TO REACH 80...ESPECIALLY IN THE HIGHER ELEVATIONS. MOUNTAIN SITES WITH LATER ARRIVAL OF STORMS COULD WARM INTO THE LOWER TO MID 80S. EASTERN SITES SHOULD WARM TO NEAR NORMAL WITH MID TO UPPER 80S...POSSIBLY 90 TOWARD SOUTHSIDE. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... UPPER LEVEL LOW TO OPEN AS A TROUGH AND BE ALONG THE SPINE OF THE APPALACHIANS MONDAY NIGHT. SHORT WAVES RIDING ALONG THIS TROUGH AND WITH A SATURATED ATMOSPHERE...CAN NOT RULE OUT AN ISOLATED SHOWER THROUGH THE OVERNIGHT. SOME DRY AIR MAY ENTRAIN INTO THE REGION IN THE UPPER LEVELS AND WITH LOSE OF HEATING...THERE MAY NOT BE ANY SHOWERS THROUGH TUESDAY MORNING. WILL AT LEAST KEEP 20 POPS TO COVER FOR THIS UNCERTAINTY. ON THE OTHER HAND...FOG IS A GOOD POSSIBILITY WITH LIGHT WINDS AND SATURATED LOW LEVELS. PATCHY DENSE FOG IS LIKELY ACROSS THE MOUNTAIN VALLEYS WITH VISIBILITIES UNDER A MILE. OTHER AREAS WILL ALSO SEE SOME FOG BY SUNRISE TUESDAY MORNING WITH VISIBILITIES BEING 4-6 MILES. FOG WILL BURN OFF SLOWLY IN THE MORNING...THEN AN UPPER LEVEL TROUGH AND A SURFACE LEE TROUGH WILL COMBINE TO GENERATE CONVECTION DURING THE EARLY AFTERNOON AND EVENING HOURS. GFS STILL SHOWING THE UPPER LEVEL TROUGH SLOWLY PROGRESSING TO THE EAST COAST WHILE MAINTAINING A STUBBORN BERMUDA HIGH. WILL CONTINUE TO CARRY SLIGHT/CHANCE POPS...ESPECIALLY IN THE PIEDMONT...WITH UPPER LEVEL FEATURES NEAR/OVER THE AREA. TEMPERATURES THROUGH THE PERIOD WILL BE SIMILAR TO THIS PAST WEEKENDS TEMPERATURES. MUGGY OVERNIGHTS IN THE 60S TO LOWER 70S. DAYTIME TEMPERATURES WILL BE BELOW NORMAL IF SHOWERS COME ACROSS EARLY TO ABOVE NORMAL IF THEY ARRIVE LATE. GENERALLY 80S ACROSS THE MOUNTAINS TO 90 IN THE PIEDMONT. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... COLD FRONT APPROACHES THE REGION WEDNESDAY WITH PREFRONTAL SHOWERS BEGINNING ACROSS THE MOUNTAINS IN THE MORNING. DESPITE AN INCREASING LOW LEVEL JET...EARLY ARRIVAL OF SHOWERS AND CLOUD COVER WILL LIMIT SEVERE POTENTIAL. EAST OF THE BLUE RIDGE...ESPECIALLY IN THE PIEDMONT AND ALONG THE NC/VA BORDER...INSTABILITY AND ISOLATION WILL BE BETTER AND THEREFORE STRONG STORMS COULD DEVELOP. THE COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION WEDNESDAY NIGHT. HOWEVER...THERE IS NOT MUCH UPPER LEVEL PUSH WITH THE FRONT AND THEREFORE COULD GET HUNG UP ACROSS SOUTHEAST PORTION OF THE CWA (SOUTHSIDE). THE DEW POINT FRONT DOES NOT LOOK TO MOVE THROUGH THE REGION UNTIL 18Z THURSDAY. I WILL HANG ON TO SOME POPS FOR COUNTIES ALONG THE NC/VA BORDER THURSDAY MORNING...THEN HAVE A DRYING TREND FROM NORTH TO SOUTH IN THE AFTERNOON. A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN THURSDAY NIGHT INTO FRIDAY NIGHT. THIS SHOULD BRING SOME TRANQUIL WEATHER IN FOR 24-36 HOURS. HOWEVER...UPPER LEVEL RIDGE BUILDING OVER THE GULF COAST AND ZONAL FLOW OVER THE AREA...COULD BRING STORMS INTO THE REGION BY FRIDAY NIGHT. THESE STORMS WILL GET ORGANIZED IN THE MISSISSIPPI VALLEY AND TRACK TO THE MID ATLANTIC REGION FRIDAY NIGHT AND INTO SATURDAY. THESE STORMS WILL LIKELY TRACK ALONG THE OLD WEDNESDAY FRONTAL BOUNDARY...WHICH COULD BE RETREATING THROUGH THE CWA DURING THIS TIME. DESPITE A COLD FRONTAGE PASSAGE MID WEEK...TEMPERATURES WILL HOVER NEAR NORMAL THROUGH NEXT WEEKEND. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... SCATTERED THUNDERSTORMS AREA EXPECTED TO CONTINUE THROUGH 03-06Z...WITH THE BETTER AREAL COVERAGE OF STORMS GRADUALLY SHIFTING TO THE SOUTHEAST THIS AFTERNOON AND TONIGHT. BASED ON CURRENT RADAR TRENDS HAVE ONLY INCLUDED TSRA IN THE BODY OF THE TAF FOR BLF AND LWB. STORMS ARE MOVING SLOW AND HEAVY RAIN IS EXPECTED WITH ANY OF THE STRONGER CELLS. OUTSIDE OF THE MVFR TO IFR CONDITIONS WITH THE THUNDERSTORMS...CEILINGS AND VISIBILITIES WILL BE VFR THROUGH 06Z. MVFR FOG IS EXPECTED TO FORM AFTER 06Z WITH VISIBILITIES NOT IMPROVING UNTIL AFTER SUNRISE ON MONDAY. THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING AREA UNTIL TUESDAY MORNING SO MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. ANOTHER FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS
Hazardous weather outlook, Jul 6, 6:03 AM EDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 603 AM EDT SUN JUL 6 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-071015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 603 AM EDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A FEW STORMS MAY CONTAIN DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE AGAIN LIKELY MONDAY AND TUESDAY ACROSS MUCH OF THE AREA. HEAVY RAIN AND THE POTENTIAL FOR DAMAGING WIND WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 6, 1:37 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 137 PM EDT SUN JUL 6 2008 NCZ001-002-018-019-061830- WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC- 137 PM EDT SUN JUL 6 2008 ...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE... AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF BLOWING ROCK...OR ABOUT OVER AHO...MOVING NORTHEAST AT 13 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SANDS AND MEAT CAMP AT 145 PM EDT...RUTHERWOOD AT 155 PM EDT AND DEEP GAP AT 210 PM EDT. EXPECT RAINFALL AMOUNTS OF UP TO 2 INCHES OF RAIN BEFORE 3:00 PM AND GUSTY WINDS WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, Jul 6, 2:17 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 217 PM EDT SUN JUL 6 2008 VAZ032-033-043-061915- PATRICK VA-FRANKLIN VA-HENRY VA- 217 PM EDT SUN JUL 6 2008 ...STRONG THUNDERSTORMS ENTERING HENRY COUNTY... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF BASSETT...OR ABOUT 3 MILES SOUTH OF FAIRY STONE STATE PARK...MOVING EAST AT 13 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SANVILLE AT 225 PM EDT...PHILPOTT DAM AT 230 PM EDT AND BASSETT AT 245 PM EDT. EXPECT RAINFALL AMOUNTS OF UP TO TWO INCHES BEFORE 3:00PM...SMALL HAIL AND STRONG GUSTY WIND WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Special weather statement, Jul 6, 2:53 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 253 PM EDT SUN JUL 6 2008 NCZ001>003-019-VAZ015-016-062100- ASHE-ALLEGHANY NC-SURRY-WILKES-GRAYSON-CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... WILKESBORO...INDEPENDENCE...GALAX 253 PM EDT SUN JUL 6 2008 ...HEAVY RAIN AND FREQUENT LIGHTNING THIS AFTERNOON... THUNDERSTORMS WILL BE AFFECTING THE NORTH CAROLINA AND SOUTHWEST VIRGINIA MOUNTAINS...EAST INTO THE FOOTHILLS THROUGH 4 PM. EXPECT TORRENTIAL DOWNPOURS WHICH WILL CAUSE PONDING OF WATER ON THE ROADS...AND POOR DRAINAGE FLOODING...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED THROUGH 4 PM INCLUDE...THE BLUE RIDGE PARKWAY FROM FANCY GAP TO DOUGHTON PARK...WILKESBORO...AND MORAVIAN FALLS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:07 PM EDT | Flash Flood Warning | RNK | Buckingham | 4 hr |
| Jul 6, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 80 min |
| Jul 6, 5:47 PM EDT | Flash Flood Warning | RNK | Giles, Pulaski | 4 hr |
| Jul 6, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski, Roanoke, City of Radford | 64 min |
| Jul 6, 4:33 PM EDT | Flash Flood Warning | RNK | Mercer | 5 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.